Category: 

What Is Warfarin?

Article Details
  • Written By: Madeleine A.
  • Edited By: W. Everett
  • Last Modified Date: 17 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A 2003 blackout affected 50 million people in North America and had an economic impact of about $10 billion USD.  more...

April 23 ,  :  William Shakespeare was born and died. (1564, 1616)  more...

Warfarin is a prescription anticoagulant medication that is taken for the prevention of blood clots. Warfarin can prevent blood clots from developing, and reduce the risk of existing blood clots from getting bigger in the blood vessels. Typically, Warfarin, or Coumadin ®, as it is otherwise known, is prescribed for people with conditions such as irregular heartbeat. In addition, patients with mechanical or replacement heart valves are prescribed Warfarin for thrombosis prevention.

Frequently, Warfarin is also prescribed for patients who have a history, or risk factors for heart attack. In addition, it is also recommended for the prevention of pulmonary embolism, or blood clot in the lung. Anticoagulants, which work as blood thinners, decrease platelet aggregation in the blood. Although anticoagulants are very effective in treating certain medical conditions, they can also cause dangerous side effects or adverse reactions. These risks are rare, but patients need to be medically monitored when receiving them.

Sometimes, Warfarin or Coumadin® can cause life-threatening bleeding. It is important for the patient to inform the physician if he has any bleeding disorders. Abnormal bleeding related to anticoagulant therapy is more likely to occur in patients over the age of 65 and during the first couple weeks of treatment. The risk for bleeding is also more prevalent in those patients participating in sports or activities that may cause serious injury.

Ad

Typically, Warfarin therapy is considered safe, however, it may cause significant side effects. Patients are advised to notify their physician if they experience prolonged bleeding from a cut, nosebleeds, or blood in their urine. Similarly, if the individual experiences bleeding gums, coughs up blood or notices blood in the stool, the doctor should be notified. If bleeding is excessive and prolonged, patients need to seek emergency medical evaluation and treatment.

Most of the time, abnormal bleeding will present as frank blood, however, anticoagulant therapy can cause occult bleeding. This type of hidden bleeding can manifest itself by causing anemia. Signs of anemia may include paleness, fatigue and rapid heart rate. Symptoms of anemia must be reported to the doctor at once, as should the presence of unusual bruising and small, pinpoint red spots that appear under the skin. The bruising and pinpoint spots can signify internal bleeding.

Generally, side effects from blood thinners are mild, and can be effectively treated with medication adjustments and dietary changes. Patients should avoid green leafy vegetables that often contain excessive Vitamin K because these can contribute to increased risk of adverse reaction to Warfarin. The physician will periodically order blood tests to make sure the patient's blood is clotting sufficiently. Sometimes, if the patient cannot tolerate prescription anticoagulant therapy, the physician may prescribe over-the-counter aspirin, which is also an effective anticoagulant.

Ad

Discuss this Article

anon343393
Post 3

I need more information regarding Warfarin. My mother passed away after she was given Warfarin by the chemist instead of the Nuline (for asthma) prescribed by doctor. She used two tablets a day for two weeks and started bleeding internally. When she was admitted, they gave her blood transfusion and stopped the warfarin immediately. I don't know how they should treated this poison and need some info, please -- especially concerning how this should have been treated. --Adre F., Bloemfontein, Free State, South Africa

anon118896
Post 2

my godson had damaged his neck in two places. He received surgery, but now has to have another operation this time on the back of his neck. He was given warfarin and i do not know why?

anon85605
Post 1

I have been on Warfarin for almost 20 years and it is an old fashioned idea that patients need to avoid certain foods because of iron or vitamin K levels.

I did this for prob the first 10 years and ended up very anemic as a result. My last two specialists have both said the current thinking is to just eat a normal healthy diet and adjust the warfarin levels accordingly.

Obviously, like starting a new medication, when you start eating a lot of something new it's a good idea to get your INR checked to make sure there hasn't been any affects on your Warfarin levels.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email